VANCOUVER (NEWS 1130) – Of the people who have developed blood clots after getting either the Johnson & Johnson or AstraZeneca vaccines, nearly all of them are younger women, and it’s not yet clear why that is.
“There may be some sort of immunological link in how this condition came to be. But other than that, I think it’s too early for us to give a correct answer,” said Dr. Tony Wan, a thrombosis specialist at St. Paul’s Hospital in Vancouver.
Wan says it’s important to put the risks into context. Women taking birth control pills are around 200 times more likely to develop blood clots than people who receive the AstraZeneca vaccine.
“[With the] AstraZeneca vaccine, about four in one million people getting the vaccine will get this condition … About 900 in one million women on oral contraceptives gets blood clots,” he said.
Wan notes estrogen is generally a factor when it comes to the risk of blood clots. He says people taking other types of the hormone and pregnant women are also at a higher risk.
Although it’s extremely rare for patients to develop this condition, he says everyone should monitor for symptoms after getting a COVID-19 shot.
“Chest pains, shortness of breath, swelling and pain in the lower extremities, and also persistent headaches that may be accompanied by changes in your vision. These are all red-flag symptoms. If patients or people are experiencing any of them, they should seek medical attention as soon as possible,” he explained.
On Wednesday, Health Canada said blood clots may be linked to the AstraZeneca vaccine, but said the benefits of the shot still far outweigh the risks. The agency says the vaccine will remain authorized for all adults in Canada.
Chief Medical Advisor Dr. Supriya Sharma says Health Canada will be updating the label for the vaccine to warn of the possibility of blood clots.
The conclusions come after the department’s drug regulatory experts completed a review of safety data.
Sharma stresses the risks from the vaccine are very rare and she is urging Canadians to get whichever shot is offered to them.
“The longer you wait to get vaccinated, the longer you’re not protected,” she said.
The clotting syndrome, now known as VIPIT, occurs when the body’s immune system begins to attack blood platelets, leading to clots. Health Canada says scientists have figured out what is happening but they haven’t been able to explain how the vaccine is causing it.
Sharma says the National Advisory Committee on Immunization (NACI) will be meeting to review the new safety data and will decide whether or not to update its guidance to provinces.
-With files from Michael Ranger